ROLL study: Ranibizumab to aflibercept treatment change yields stable visual acuity results
MIAMI — Vision remained stable in patients whose treatment was changed from ranibizumab to aflibercept, but vascularized pigment epithelial detachments continue to be difficult to treat, a researcher reporting 6-month results of the ROLL study said here.
The ROLL trial was initiated when the HiPED trial — an investigator-sponsored trial studying 2 mg Lucentis (ranibizumab, Genentech) in patients with neovascular age-related macular degeneration with recalcitrant fibrovascular pigment epithelial detachment (PED) — was terminated early because the 2 mg dose was no longer available.
Anne E. Fung
“We rolled the patients into the aflibercept treatment group, and these patients did not miss any visits,” Anne E. Fung, MD, said at the Angiogenesis, Exudation, and Degeneration 2014 meeting. Patients then received three fixed monthly doses of 2 mg Eylea (aflibercept, Regeneron) for 3 months and were seen every 4 weeks thereafter but were treated as needed. Re-treatment was given when patients had persistent PED or fluid seen on optical coherence tomography, or if their best vision during study enrollment decreased by five letters.
The primary endpoint is the proportion of patients with flattening of PED at 12 months, and results are pending, Fung said. The study is intended to continue through 24 months.
At 6 months, 17% of patients (five of 30) gained more than five ETDRS letters and 13% (four of 30) lost more than five ETDRS letters, for a net gain of zero, Fung said.
“A notable observation is that tachyphylaxis that you see in standard-dose treatment does seem to also happen in this population,” Fung said. “We saw resolution of the intraretinal fluid after the first injection, but at the second injection [in 10 of 30 patients] just 1 month later, we saw a recurrence of fluid. Fortunately, despite recurrence of fluid seen on OCT, there was stability of vision.”
Disclosure: Fung receives research support from Genentech and Regeneron.